September 3, 1982

Coagulopathy Associated With the Use of Moxalactam

Author Affiliations

From the Departments of Surgery (Drs Pakter, Russell, and West) and Pathology (Dr Mielke), Presbyterian Hospital of Pacific Medical Center, San Francisco.

JAMA. 1982;248(9):1100. doi:10.1001/jama.1982.03330090070035

MOXALACTAM disodium (Moxam) is a new β-lactam antibiotic with a broad clinical spectrum and is considered by some a third-generation cephalosporin. This report documents the development of significant coagulopathy in two patients shortly after the administration of the drug.

Report of Cases 

Case 1.—  A 68-year-old woman was admitted with left lower quadrant abdominal pain of two days' duration. After examination the patient underwent exploratory laparotomy and was found to have a gangrenous appendix with perforation. Bacteroides fragilis and group D streptococcus were cultured from the abdominal wound. Preoperative medications included methyldopa and hydrochlorothiazide. In the immediate postoperative period the patient was treated with moxalactam disodium, 2 g intravenously (IV) every eight hours; cimetidine, 300 mg IV every eight hours; and penicillin G potassium, 2 million units IV every four hours. The postoperative course was complicated by oliguria and serum creatinine elevation to 2.1 mg/dL on postoperative day 5, with